Thunderstorm Wind, Ware
- When
- July 17, 3:25 PM EST
- Where
- Ware County, 0.91 mi SW of Waycross
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.210, -82.360
Power lines were blown down along Carswell Avenue.
A pre-frontal squall line extended across southwest Georgia into the Florida panhandle as a strong short wave trough traversed the local area in the evening. These features enhanced scattered storms that developed across the local area over an unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A pre-frontal squall line extended across southwest Georgia into the Florida panhandle as a strong short wave trough traversed the local area in the evening. These features enhanced scattered storms that developed across the local area over an unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 1:48 PM EST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 248 PM EDT FRI JUL 17 2009 .SYNOPSIS...UPPER TROF HAS FURTHER SHARPENED FROM THE GREAT LAKES TO THE LOWER MS VALLEY. WEAK UPPER HIGH HAS SHIFTED SE. ALTHO FLOW HAS NOT BECOME MUCH MORE DIFFLUENT ALOFT...VORTICITY LOBES HAVE BEGUN TO FORM AND ROUND THE BASE OF THE TROF. SFC COLD FRONT EXTENDS FROM CENTRAL OH TO N MS. AS A RESULT OF INCREASING MID-LEVEL SUPPORT AND INSTABILITY...THUNDERSTORMS ARE INCREASING ACROSS THE FL PANHANDLE...SW GA AND SE AL. IN FACT...A PRE-FRONTAL SQUALL LINE HAS DEVELOPED FROM N OF KALB TO KPNS. IN OUR AREA... MORE ISOLATED CONVECTION HAS BEEN FIRING WITH SOME WIND GUSTS TO 40 KTS. TEMPERATURES OUTSIDE OF RAIN AREAS ARE MOSTLY IN THE LOWER 90S. .SHORT TERM...EXPECTED SHOWER AND TSTM ACTIVITY IN INCREASE FROM THE W THRU THE REMAINDER OF THE AFTN AND EVENING HOURS. SOMEWHAT CONCERNED WITH GFS AND NAM BOTH INDICATING RATHER POTENT SHORTWAVE ENERGY ENTERING OUR W ZONES DURING THE EVENING HOURS. AFTER COORDINATION WITH TAE...HAVE GONE 10% HIGHER THAN MOS POPS OVER OUR W ZONES DURING THE EVENING...BUT MAY NEED TO ADJUST THIS UP A BIT MORE PRIOR TO ISSUANCE. AS FRONT CONTINUES TO SAG SE INTO THE AREA ON SAT...BEST RAIN CHANCES WILL FOCUS ACROSS NE FL. MAY BE SOME STRONG STORMS IF ACTIVITY HOLDS OFF UNTIL MORE HEATING OCCURS. FRONT WILL STALL ACROSS THE SE PORTION OF THE AREA FOR SUN WHERE THE HIGHEST POPS WILL DEVELOP. TEMPERATURES WILL REMAIN WARM DURING THE DAYTIME EVEN BEHIND THE FRONT...BUT MIN TEMPS WILL DROP WELL INTO THE 60S OVER OUR NW ZONES. .LONG TERM...FRONT WILL BECOME DIFFUSE EARLY NEXT WEEK AS STRONG BERMUDA HIGH BUILDS OVER THE N ATLC. THIS WILL SPELL PROLONGED E TO SE FLOW OVER THE AREA WITH MORNING E COAST SHOWERS BECOMING AFTN INLAND TSTMS. DAYTIME HIGHS WILL AVERAGE SLIGHTLY BELOW NORMAL AND NIGHTTIME LOWS SLIGHTLY ABOVE NORMAL...ESPECIALLY NEAR THE E COAST. && .AVIATION...GUST TO 41 KTS LAST HOUR AT JIA PROMOTED US TO BUMP UP TEMPO WIND GUSTS IN TS THIS AFTN. SCT PRE-FRONTAL CONVECTION WILL CONTINUE TO INCREASE OVER THE AREA THIS AFTN WITH TEMPO IFR POSSIBLE AT ALL TERMINALS. WILL CONTINUE TO CARRY VCSH TONIGHT AS PRE-FRONTAL SQUALL LINE APPROACHES. THIS LINE WILL LIKELY LOSE SOME ENERGY WITH LOSS OF DAYTIME HEATING...BUT BELIEVE THAT ENOUGH DYNAMICAL SUPPORT WILL EXIST TO SUPPORT VCSH. && .MARINE...SSW FLOW WILL CONTINUE TO INCREASE THIS AFTN AND EVENING IN ADVANCE OF APPROACHING FRONT. AT THIS TIME WILL CONTINUE TO CAP WINDS AT 15 KTS OFFSHORE...JUST BELOW SCEC HEADLINE. FRONT WILL PASS SOUTH OF THE WATERS AND BECOME DIFFUSE SUN...THEN WINDS WILL VEER AROUND TO ESE AS HIGH PRESSURE BUILDS OVER THE N ATLANTIC. ONSHORE FLOW INCREASES MON THROUGH MID-WEEK WITH SEAS INCREASING AS WELL DUE TO LONG EASTERLY FETCH. && .FIRE WX...AN HOUR OR TWO OF RELATIVE HUMIDITIES BELOW 35% ARE POSSIBLE ACROSS THE NORTHERN EXTENT OF OUR SUWANNEE RIVER VALLEY ZONES (HAMILTON...COLUMBIA AND SUWANNEE) SUNDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 91 65 92 / 40 20 10 20 SSI 75 90 72 88 / 30 30 20 20 JAX 74 90 70 89 / 30 40 20 20 SGJ 75 87 72 87 / 20 50 30 40 GNV 73 88 69 89 / 30 60 30 30 OCF 74 87 70 89 / 30 60 30 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && CARROLL/ENYEDI/WALKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 500 AM EDT FRI JUL 17 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 500 AM EDT FRI JUL 17 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. STORMS WILL BECOME NUMEROUS OVER INTERIOR SOUTHEAST GEORGIA DURING THE AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS...INTENSE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY BE STRONG AND PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...STRONG AND GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. MKT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
107 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST JACKSONVILLE INTL ARPT 30.48N 81.71W
07/17/2009 M47 MPH DUVAL FL ASOS
THE JIA ASOS MEASURED A PEAK WIND GUST TO 41 KNOTS AT 105
PM.
&&
AENYEDISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
120 PM EDT FRI JUL 17 2009
FLZ024-025-171800-
DUVAL-NASSAU-
120 PM EDT FRI JUL 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU AND
NORTHEASTERN DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 200 PM EDT...
AT 121 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF TALBOT ISLAND...MOVING
EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SAN PABLO...TALBOT ISLAND...NEPTUNE BEACH...MAYPORT...LITTLE
TALBOT ISLAND...AMELIA CITY AND FERNANDINA BEACH THROUGH 200 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3025 8137 3024 8146 3067 8157 3069 8157
3071 8149 3070 8145 3067 8144 3067 8145
3061 8143 3051 8143 3050 8142 3049 8143
3048 8141
TIME...MOT...LOC 1721Z 257DEG 18KT 3050 8155
DEESESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT FRI JUL 17 2009
GAZ166-171830-
COASTAL CAMDEN-
204 PM EDT FRI JUL 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
230 PM EDT...
AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF ST. MARYS...MOVING EAST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ST.
MARYS...KINGS BAY BASE...DUNGENESS AND CUMBERLAND ISLAND THROUGH 230
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3081 8144 3078 8144 3077 8145 3072 8145
3071 8148 3073 8149 3071 8151 3070 8154
3082 8159 3084 8143 3082 8143
TIME...MOT...LOC 1804Z 256DEG 20KT 3075 8153
DEESESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EDT FRI JUL 17 2009
GAZ149-150-162-163-172000-
ATKINSON-CLINCH-ECHOLS-WARE-
256 PM EDT FRI JUL 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH...
SOUTHEASTERN ATKINSON...WESTERN WARE AND NORTHWESTERN ECHOLS COUNTIES
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...
AT 256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF MAYDAY...OR 10
MILES SOUTH OF LAKELAND...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MAYDAY...DU PONT...
HOMERVILLE...COGDELL...ARGYLE AND MANOR THROUGH 400 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3081 8310 3083 8310 3085 8308 3086 8301
3087 8298 3117 8298 3132 8276 3113 8240
3075 8249 3080 8312
TIME...MOT...LOC 1856Z 255DEG 30KT 3092 8311
DEESESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 PM EDT FRI JUL 17 2009
GAZ150>152-164-172045-
BRANTLEY-CHARLTON-PIERCE-WARE-
345 PM EDT FRI JUL 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
CHARLTON...BRANTLEY...NORTHERN WARE AND PIERCE COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...
AT 345 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES WEST OF NEEDHAM...OR 3 MILES
NORTHEAST OF ARGYLE...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND WARESBORO...DIXIE UNION...NEEDHAM...
DEENWOOD...WAYCROSS...SUNNYSIDE...BLACKSHEAR...RACE POND...WINOKUR
AND RAYBON THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3146 8208 3145 8205 3137 8203 3135 8192
3130 8186 3109 8189 3108 8192 3105 8192
3103 8190 3097 8191 3093 8245 3113 8240
3128 8269 3128 8263 3132 8263 3148 8223
TIME...MOT...LOC 1945Z 261DEG 25KT 3110 8260
DEESESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
403 PM EDT FRI JUL 17 2009
FLZ040-172045-
MARION-
403 PM EDT FRI JUL 17 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 445 PM EDT...
AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
ROMEO TO ROMEO TO 8 MILES WEST OF DUNNELLON...MOVING EAST AT 20 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ROMEO...
RAINBOW LAKES ESTATES...DUNNELLON...FLEMINGTON...SPARR...SANTOS...
REDDICK...OCALA AIRPORT...OCALA AND MCINTOSH THROUGH 445 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 35 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2904 8244 2904 8251 2906 8254 2922 8254
2923 8240 2948 8241 2948 8221 2946 8219
2945 8221 2943 8219 2942 8215 2944 8212
2943 8208 2903 8210 2902 8242
TIME...MOT...LOC 2003Z 259DEG 19KT 2933 8245 2921 8243
2907 8258
ENYEDIThe national radar mosaic for the moment the first event began.
4 thunderstorm wind. Local standard time, as filed.
Power lines were blown down along Carswell Avenue.
Power lines were blown down near Hoboken.
Power lines were blown down west of Hortense along Highway 32.
Metal construction signs were blown down along the Interstate 95 construction zone. One sign struck a semi-truck tractor trailer and significantly damaged the windshield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173327, 173323, 173322, 173326.